Alert archive / Colorado / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 282, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Aug 15, 2018, 1:52 PM MDT for Huerfano County, Las Animas County, Colorado. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 15, 2018, 1:52 PM MDT (19:52 UTC)
- Expired
- Aug 15, 2018, 2:30 PM MDT
- In force
- 38 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Huerfano County, CO, Las Animas County, CO
The radar
The Pueblo radar (KPUX), 138 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 7.9 hours before the alert went out and 304 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 84 J/kg
- Mixed-layer CIN
- -219 J/kg
- Mixed-layer LCL
- 2000 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
861
WUUS55 KPUB 151952
SVRPUB
COC055-071-152030-
/O.NEW.KPUB.SV.W.0282.180815T1952Z-180815T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
152 PM MDT WED AUG 15 2018
The National Weather Service in Pueblo has issued a
* Severe Thunderstorm Warning for...
South central Huerfano County in southeastern Colorado...
Southwestern Las Animas County in southeastern Colorado...
* Until 230 PM MDT.
* At 151 PM MDT, a severe thunderstorm was located near Cokedale, or
9 miles southwest of Trinidad, moving east at 15 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Trinidad, Aguilar, Cokedale, Starkville, Gulnare, Boncarbo, Segundo
and Raton Pass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3755 10490 3700 10396 3699 10478
TIME...MOT...LOC 1951Z 290DEG 12KT 3709 10464
HAIL...1.25IN
WIND...60MPH
$$
Hodanish2 follow-up statements
791
WWUS55 KPUB 152015
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
215 PM MDT WED AUG 15 2018
COC055-071-152030-
/O.CON.KPUB.SV.W.0282.000000T0000Z-180815T2030Z/
Huerfano CO-Las Animas CO-
215 PM MDT WED AUG 15 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM MDT
FOR SOUTH CENTRAL HUERFANO AND SOUTHWESTERN LAS ANIMAS COUNTIES...
At 213 PM MDT, a severe thunderstorm was located near Starkville, or
7 miles south of Trinidad, moving east at 15 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Other strong storms were noted along the I-25 corridor from just
south of Walsenburg to the New Mexico border.
Locations impacted include...
Trinidad, Aguilar, Cokedale, Starkville, Gulnare, Boncarbo, Segundo
and Raton Pass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3755 10490 3700 10396 3699 10478 3715 10481
3718 10470 3726 10484
TIME...MOT...LOC 2013Z 290DEG 12KT 3706 10455
HAIL...1.25IN
WIND...60MPH
$$
Hodanish903
WWUS55 KPUB 152025
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
225 PM MDT WED AUG 15 2018
COC055-071-152034-
/O.EXP.KPUB.SV.W.0282.000000T0000Z-180815T2030Z/
Huerfano CO-Las Animas CO-
225 PM MDT WED AUG 15 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL HUERFANO AND
SOUTHWESTERN LAS ANIMAS COUNTIES WILL EXPIRE AT 230 PM MDT...
The storms which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small
hail, gusty winds and heavy rain are still possible with these
thunderstorms.
LAT...LON 3755 10490 3700 10396 3699 10478 3715 10481
3718 10470 3726 10484
TIME...MOT...LOC 2024Z 290DEG 12KT 3705 10453
$$
HodanishWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 11:22 AM MDT, 2 hours 30 minutes earlier.
Area forecast discussion, Aug 15, 11:22 AM MDT, 2 hours 30 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1122 AM MDT Wed Aug 15 2018 .SHORT TERM...(Today and tonight) Issued at 339 AM MDT Wed Aug 15 2018 ...Locally heavy rainfall and a few severe storms possible today... Current water vapor imagery and upper air analysis is indicating weak to moderate west to northwest flow aloft across region, with a high amplitude upper high building across the Desert Southwest through the Great Basin and into the Intermountain West at this time. Water vapor imagery is indicating a short wave trough across the Northern Rockies, with a minor disturbance translating across the southeast Plains early this morning, and another minor embedded disturbance rotating around the center of the high across southwestern Utah at this time. Regional radars indicating a few showers diminishing as they continue to move southeast across the southeast plains early this morning. 00Z NCEP sounding analysis indicating PWATS ranging from 0.69 inches at GJT (104 percent of normal) to 0.98 i inches at DEN (149 percent of normal) to around 1.25 inches near the Kansas border, supporting the locally heavy rainfall across the area last evening, with COS picking up 1.27 inches between 00Z and 06Z, along with radar estimates of 1 to 2 inches across portions of the Spring burn scar last evening. Today and tonight...Models indicating another round of scattered storms developing across the higher terrain this afternoon, with storms spreading east across the immediate adjacent plains through the far southeast Plains late this afternoon and evening, as late summer heating, along with added uvv from the tail end of the passing Northern Rockies wave and the embedded southwest Utah wave, work with the ample moisture in place across the region. The past several runs of the HRRR, along with the 06Z NAM are keeping the best coverage of storms across the Southern Mts and into the southeast Plains late this afternoon, where best low level moisture and CAPE values of 1500-2000 j/kg are progged. With the westerly flow aloft, bulk shear values are in the 20-30kt range supporting the potential for a few severe storms producing strong outflow winds and hail up to the size of quarters, with the latest SPC Outlook, indicating a marginal severe risk just east of the I-25 Corridor through western Kansas border. Locally heavy rainfall also remains possible with storms today, and will need to watch area burn scars once again, especially Spring scar, which saw some flooding last evening. A limiting factor for flash flooding will be westerly steering flow of 20-30kts, keeping storms moving today. Convection diminishes from northwest to southeast through the evening hours, as drier and more subsident air moves into the region behind the passing waves. .LONG TERM...(Thursday through Tuesday) Issued at 339 AM MDT Wed Aug 15 2018 On Thursday, heights build behind departing short wave trough, with any lingering convection departing the area early in the morning. With slightly drier air filtering south during the day and lack of much in the way of upward vertical motion, expect fairly subdued convective development Thu afternoon, with storms initially limited to mainly the higher terrain of the swrn and ern mts. By Thu evening, modest low level moisture and instability return to eastern mountain slopes and the I-25 corridor as sfc winds turn more ely, and expect at least isolated convection to survive as it moves east from the mountains onto the plains before sunset. Max temps Thu look little changed from the past few days. On Fri, small uptick in convective coverage expected, as ridge flattens slightly and weak upper wave slides by to the north. Still appears best forcing may stay south over NM/TX where old convective boundary lurks, though models do suggest afternoon storms over the higher terrain will survive long enough into the evening to reach most interior valleys and the I-25 corridor. Strong upper wave then pushes through the Central Rockies Sat, before closing off an upper low over the High Plains on Sun. Given strong upward vertical motion and plentiful moisture/instability, expect rather widespread convection to develop by Sat afternoon across the entire area, with potential for strong storms/heavy rain along and east of I-25 into Sat evening as wave moves across. Max temps both Fri and Sat will drift downward just a few degf as clouds and precip increase. Drier weather develops Sun/Mon as wave departs and cooler/more stable air mass drops south into the region. Suppose we will see some weak convection over the higher terrain both days, though coverage looks rather limited. Low level moisture makes a return to at least the plains on Tue, and with nw upper flow persisting, suspect at least ern mountains and plains will see an upturn in convective chances Tue afternoon and evening. Max temps Sun/Mon will run slightly cooler than average in the wake of the trough passage, before gradual warming develops by midweek. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1116 AM MDT Wed Aug 15 2018 VFR conditions are anticipated for the most part during the next 24 hours at all 3 taf sites, KPUB, KALS and KCOS. The only exception will be for passing showers/TSRA later this afternoon and early evening. The overall best chance of storms today will be at KPUB, then KALS with the lowest chance at KCOS. At this time, no early morning fog/low clouds are anticipated at any of the TAF sites. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...MW LONG TERM...PETERSEN AVIATION...HODANISH
Hazardous weather outlook, Aug 15, 11:42 AM MDT, 2 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1142 AM MDT Wed Aug 15 2018 COZ058>089-093>099-161745- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1142 AM MDT Wed Aug 15 2018 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms are expected to develop across the mountains this afternoon, with storms moving east onto the Plains later this afternoon and into the evening hours. There is the potential for a couple of marginally severe storms, producing winds to 60 mph, and hail to the size of quarters. The overall best chance chance of storms will be along and south of the highway 50 corridor. Storms will also be capable of producing locally heavy rain, leading to possible flash flooding, especially if storms develop or move over newer burn scar areas. Other storm threats will be lightning, gusty outflow winds of up to 45 mph, and small hail. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Scattered thunderstorms are expected across the area each day from Thursday into the weekend, before storm chances begin to diminish early next week. A few of the thunderstorms may be severe, with large hail and damaging winds, mainly on Saturday. All of the storms during the next several days will be capable of locally heavy rain and frequent lightning. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will possible this afternoon and evening. 34/34
In the hours before
Local storm report, Aug 15, 1:35 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
135 PM MDT WED AUG 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL 5 NE SPANISH PEAKS 37.43N 104.90W
08/14/2018 M1.75 INCH HUERFANO CO TRAINED SPOTTER
DELAYED REPORT FROM EVENING OF AUGUST 14TH.
&&Special weather statement, Aug 15, 1:44 PM MDT, 8 minutes before
Special Weather Statement
National Weather Service Pueblo CO
144 PM MDT WED AUG 15 2018
COZ074-088-152030-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
144 PM MDT WED AUG 15 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HUERFANO AND
SOUTHWESTERN LAS ANIMAS COUNTIES UNTIL 230 PM MDT...
At 143 PM MDT, Doppler radar was tracking a strong thunderstorm over
Cokedale, or near Trinidad, moving east at 15 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Trinidad, Cokedale, Starkville, Gulnare, Boncarbo, Segundo, Hoehne
and Raton Pass.
LAT...LON 3711 10477 3740 10486 3722 10409 3700 10413
3699 10490
TIME...MOT...LOC 1943Z 290DEG 12KT 3716 10462
HodanishThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 6:25 PM MDT | Special Weather Statement | PUB | Huerfano | 35 min |
| Aug 14, 6:29 PM MDT | Flash Flood Warning | PUB | Costilla, Huerfano | 3 hr |
| Aug 14, 7:00 PM MDT | Special Weather Statement | PUB | Huerfano | 30 min |
| Aug 14, 7:03 PM MDT | Severe Thunderstorm Warning | PUB | Huerfano, Las Animas | 27 min |
| Aug 14, 7:31 PM MDT | Severe Thunderstorm Warning | PUB | Huerfano, Las Animas | 29 min |
| Aug 14, 7:40 PM MDT | Special Weather Statement | PUB | El Paso | 35 min |
| Aug 14, 8:01 PM MDT | Special Weather Statement | PUB | Huerfano | 44 min |
| Aug 14, 9:01 PM MDT | Areal Flood Advisory | PUB | El Paso, Teller | 67 min |
| Aug 14, 9:05 PM MDT | Special Weather Statement | PUB | Teller | 25 min |
| Aug 14, 9:09 PM MDT | Areal Flood Advisory | PUB | El Paso | 83 min |
| Aug 14, 9:14 PM MDT | Severe Thunderstorm Warning | PUB | El Paso, Teller | 31 min |
| Aug 14, 9:29 PM MDT | Flash Flood Warning | PUB | Costilla, Huerfano | 61 min |
| Aug 14, 10:04 PM MDT | Severe Thunderstorm Warning | PUB | Crowley, El Paso, Pueblo | 41 min |
| Aug 14, 11:22 PM MDT | Special Weather Statement | PUB | Teller | 23 min |
| Aug 14, 11:48 PM MDT | Special Weather Statement | PUB | Teller | 42 min |
| Aug 15, 1:44 PM MDT | Special Weather Statement | PUB | Las Animas | 46 min |
| Aug 15, 4:01 PM MDT | Flash Flood Warning | PUB | Costilla, Huerfano | 3 hr |
| Aug 15, 4:09 PM MDT | Flash Flood Warning | PUB | Custer, Fremont, Pueblo | 3 hr |
| Aug 15, 5:16 PM MDT | Special Weather Statement | PUB | El Paso | 29 min |
| Aug 15, 5:19 PM MDT | Special Weather Statement | PUB | 41 min | |
| Aug 15, 5:22 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 38 min |
| Aug 15, 5:47 PM MDT | Special Weather Statement | PUB | Bent | 28 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.